I am allergic to almost all pain meds. Codeine meds. make me break out into huge hives, other opiates and morphine, fentynal, methadone, etc. caused me to have severe headaches, flu like symptoms, sweating, low back pain, confusion, dizziness, nausea and I could not tolerate them.
I am currently taking Talwyn for pain (PRN, 1 pill every 6 hrs. as needed). I find it to be a good medication, not addictive, no withdrawal when stopped. Why is it so rarely prescribed now? I've heard some doctors tour it's benefits, and then my new pain management doctor told me it's a terrible medication (although I had miserable reactions to all the other meds. he prescribed for me). I even had trouble finding a pharmacy that carried it at first, so I am wondering why it isn't prescribed more often?
It is a really old med. and it has been shown in studies that it is no more effective than 800mg Ibuprophen. The active ingredient is Propoxyphene and Acetaminophen. It is also known to react badly with other meds. It is considered an Agonist/Antagonist drug.
Well, it's the only thing that works for me. Since I sometimes take Fioricet, I probably shouldn't take extra acetaminophen, but none of my doctors have told me that Pentazocine-Naloxone contained acetaminophen. I do have blood work done on a regular basis, and so far, my liver enzymes are fine. I've always worried about too much Tylenol, even though a lot of doctors have told me not to worry. I also worry about the rebound effect, but when I tried to cut back on my meds. I wound up in the hospital with a migraine so severe I thought I was having a stroke. My pain management doctor tried me on Ultram (even though I told him it didn't work for me) and he increased the dose and I had a terrible reaction. Total insomnia, personality changes, panic attacks and such severe depression I was close to being suicidal (might have been due to the extreme increase in pain).
Lyrica and doxepin caused my hands to swell so much I needed 6 cortisone shots in my hands because I had severe tenosynivitis in my fingers and couldn't bend my fingers. I've tried a dorsal column stimulator, but since I hate the pins and needles feeling I already have, it only made me more miserable.
Thanks for your info. I'll be **** more checking on the internet re: Talwyn. My current pain doctor has decided that I'm safer on my old meds, since the 2 new ones he tried me on almost killed me. I've tried all kinds of blocks, injections, alternative and holistic medicine, but have no relief from pain. I am a prisoner in my own home. There has to be something out there for me!
Just wanted to let you know that I do not take Talacen, so I do not take the form with acetaminophen in it (I was on Talacen originally).
Upon further checking, I have found people who have been on Talwin Nx for over 20 years with very few side affects and with good pain control without having the potential for abuse or dependence.
I take it as prescribed (not more than 400mg. daily, and only PRN) and thus far have not had serious side affects. I know it's not the best thing for me, but there are other things much worse, and I feel that this medication helps control some of my severe pain (although nothing completely eliminates my pain).
Once again, I thank you for your input. All information I receive is helpful to me.
Welcome to the Pain Mangement Forum of MedHelp. I am glad that you have found us and took the time to post.
Talwin (correct spelling) is a very old medication. It contains pentazocine and naloxone hydrochlorides. I found this, "Talwin is a potent analgesic and 30 mg is usually as effective an analgesic as morphine 10 mg or meperidine 75 mg to 100 mg; however, a few studies suggest the Talwin to morphine ratio may range from 20 mg to 40 mg Talwin to 10 mg morphine. The duration of analgesia may sometimes be less than that of morphine."
I use to be very familiar with the medication when it was more widely used. I have not known it to contain acetaminophen nor can I find that fact on any any drug information sites. Your pharmacist will have better information for you.
The important thing is that it works for you. We are all different and react differently to medications. I too have a lot of side effects with most narcotics.
My best to you. I hope the Talwin continue to be effective.
Sorry, I was wrong, I was thinking of Talacen, it has the acetaminophen in it. It is also like Darvocet. From what I have read, it is not very effective for many who have severe chronic pain. But everyone is different and respond differently to meds, as long as it is working for you-all the better.
Thanks for the input (and correct spelling of Talwin). I've read the same info. about Talwin (I take the Tawin Nx), and how it compares to morphine and the codeine drugs. For now, it's what I can take, and although I'm not happy with the constipation and occasional itchiness, it is the safest pain med. for me. I'm sure there are other meds. that would help with better pain control, but after suffering with hives that started at my waist, went down to my toes and then up to my face after taking 2 Tylenol with codeine, and then having other miserable and life threatening reactions to morphine, methadone, fentanyl, etc., I'll stick with the Talwin Nx. I can take it PRN, not dependent on it, not abusing it, and no withdrawal problems. Since I am generally in so much pain due to the cervical herniated discs, fibromyalgia, migraines, myofascial pain, no sleep, not able to eat when I'm in severe pain, I need the "old" medicine (which luckily is still available).
I too have the reactions you describe the most opiates. I thought I was alone in these reactions. I have not tried Talwin. It seems the only one I can take is hydrocodone. I have also taken oxycodone with out an allergic response but it seems to work no better on my chronic pain that the hydrocodone. However oxycodone did work better for a nasty concussion I had last summer. Do figure, I guess I am just strange.
Just because Talwin is an "old" medicine does not mean it is not a good one. I think Morphine is the oldest of them all and look how effective the continues to be for many ppl. It seems to be the gold standard in treating pain.
As I said previously I am just thankful that you have found something that eases your pain. It sounds like you are using the opiate as it was prescribed and intended to be used. Don't worry about the becoming addicted. If you have read some of the other recent threads on this forum you have learned that the actual addiction percentage rate for chronic pain patients is less than 4%. That is less than the general public.
Like you, I too know that there may be other opiates that will provide me more pain releif. But because I have such horrid reactions to so many of them I do not want to be in a life threatening situation looking for one.
I hope you will stay with our forum and be a active contributing member. We are all in this journey together and sharing can be so helpful.
Believe it or not, I've had bad reactions to oxycodone, hydrocodone, and darvocet and even percocet. After suffering with the miserable hives for a month, I had cervical disc surgery and the pain doctor put me on either darvocet or percocet and I once again broke out in hives (which was terrible while wearing the hard neck collar for 9 weeks).
Now it seems like I'm allergic to almost everything. My primary care doctor is so careful about what he prescribes for me. I don't want to end up in the ER ever again for a drug allergy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.